Alert archive / Illinois / Tornado Warnings in 2024
Tornado Warning 28, NWS St. Louis, MO
NWS St. Louis, MO issued this tornado warning at Apr 18, 2024, 5:01 PM CDT for Greene County, Macoupin County, Illinois. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 18, 2024, 5:01 PM CDT (22:01 UTC)
- Expired
- Apr 18, 2024, 5:30 PM CDT
- In force
- 29 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 0.75 in
Counties Greene County, IL, Macoupin County, IL
The radar
The St Louis radar (KLSX), 94 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 18, 5:12 PM CDT | TORNADO | 4 Se Athensville, IL | Video of a tornado taken from a business on Palmyra Rd from social media--time estimated from radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 18, 12:56 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1827 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 269 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
599
WFUS53 KLSX 182201
TORLSX
ILC061-117-182230-
/O.NEW.KLSX.TO.W.0028.240418T2201Z-240418T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service St Louis MO
501 PM CDT Thu Apr 18 2024
The National Weather Service in St Louis has issued a
* Tornado Warning for...
East central Greene County in southwestern Illinois...
Northwestern Macoupin County in southwestern Illinois...
* Until 530 PM CDT.
* At 501 PM CDT, a confirmed tornado was located near Athensville,
moving east at 30 mph.
HAZARD...Damaging tornado.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* The tornado will be near...
Palmyra around 510 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3937 9021 3945 9021 3948 8990 3934 8990
TIME...MOT...LOC 2201Z 270DEG 26KT 3941 9015
TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN
$$
Pfahler2 follow-up statements
395
WWUS53 KLSX 182208
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
508 PM CDT Thu Apr 18 2024
ILC061-182218-
/O.CAN.KLSX.TO.W.0028.000000T0000Z-240418T2230Z/
Greene IL-
508 PM CDT Thu Apr 18 2024
...THE TORNADO WARNING FOR EAST CENTRAL GREENE COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southwestern Illinois.
&&
LAT...LON 3936 9014 3945 9014 3948 8990 3934 8990
TIME...MOT...LOC 2208Z 270DEG 26KT 3941 9008
$$
ILC117-182230-
/O.CON.KLSX.TO.W.0028.000000T0000Z-240418T2230Z/
Macoupin IL-
508 PM CDT Thu Apr 18 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR
NORTHWESTERN MACOUPIN COUNTY...
At 508 PM CDT, a confirmed tornado was located near Palmyra, moving
east at 30 mph.
HAZARD...Damaging tornado and half dollar size hail.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornado will be near...
Palmyra around 515 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3936 9014 3945 9014 3948 8990 3934 8990
TIME...MOT...LOC 2208Z 270DEG 26KT 3941 9008
TORNADO...OBSERVED
MAX HAIL SIZE...1.25 IN
$$
Pfahler069
WWUS53 KLSX 182217
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
517 PM CDT Thu Apr 18 2024
ILC117-182230-
/O.CON.KLSX.TO.W.0028.000000T0000Z-240418T2230Z/
Macoupin IL-
517 PM CDT Thu Apr 18 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR
NORTHWESTERN MACOUPIN COUNTY...
At 517 PM CDT, a confirmed tornado was located near Palmyra, moving
east at 20 mph.
HAZARD...Damaging tornado and half dollar size hail.
SOURCE...Emergency management confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornado will be near...
Palmyra around 525 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3936 9009 3944 9009 3946 8990 3934 8990
3934 8994
TIME...MOT...LOC 2217Z 275DEG 17KT 3939 9003
TORNADO...OBSERVED
MAX HAIL SIZE...1.25 IN
$$
PfahlerWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this tornado warning went out at Apr 18, 2:37 PM CDT, 2 hours 24 minutes earlier. Its key messages:
- The threat for strong to severe thunderstorms will continue across the area until approximately 0200 UTC. All hazards (large hail, damaging winds, isolated tornadoes) are on the table, though there should be a transition more from large hail to damaging winds by this evening.
- Seasonably cool and mostly dry weather is forecast through the weekend, with frost potential both Saturday and Sunday nights.
Area forecast discussion, Apr 18, 2:37 PM CDT, 2 hours 24 minutes before
Area Forecast Discussion National Weather Service Saint Louis MO 237 PM CDT Thu Apr 18 2024 .KEY MESSAGES... - The threat for strong to severe thunderstorms will continue across the area until approximately 0200 UTC. All hazards (large hail, damaging winds, isolated tornadoes) are on the table, though there should be a transition more from large hail to damaging winds by this evening. - Seasonably cool and mostly dry weather is forecast through the weekend, with frost potential both Saturday and Sunday nights. && .SHORT TERM... (Through Late Friday Night) Issued at 235 PM CDT Thu Apr 18 2024 The earlier outflow boundary has largely washed out, with the focus for convection moreso along the synoptic cold front early this afternoon. A couple of supercells have developed in western Missouri, with additional development along the front further northeast into northeast Missouri and west-central Illinois. Right-moving supercells may tend to ride the frontal boundary as it pushes eastward while non supercells and any left movers would tend to cut across the front (and therefore may weaken). The rather linear forcing along the cold front also should tend more toward line/bowing segments, with damaging winds the growing concern late this afternoon into early this evening. Speaking of the cold front, it was nearing a KJLN>>KCOU>>KI63 line as of 1900 UTC, and will continue to progress to the east, likely exiting the far southeastern CWA around 0100-0200 UTC. While there likely will be some elevated shower and thunderstorm activity behind it, anything behind the front should not be severe. Strong low-level cold air advection settles in behind the frontal boundary overnight tonight, with lows dropping back into the upper 30s to upper 40s from northwest to southeast. These readings would be near to slightly below normal for mid/late April. Dry conditions along with continued seasonably cool temperatures are forecast to continue Friday and Friday night. Gosselin && .LONG TERM... (Saturday through Next Thursday) Issued at 235 PM CDT Thu Apr 18 2024 (Saturday - Sunday Night) There is little/no change in the synoptic pattern through this weekend, with broad surface high pressure over the Mississippi Valley. Persistent below normal temperatures (roughly 5-10 degrees) are expected both day and night. We will have to watch for frost development both Saturday and Sunday night given the light/variable winds expected. There may be more clouds Saturday night (especially in parts of southeast Missouri and southwest Illinois), with a better chance of a widespread clear sky Sunday night. Lows in the mid to upper 30s are forecast each night, favoring the development of areas to potentially widespread frost if it is clear. (Monday - Next Thursday) Temperatures are expected to moderate early next week as mid/upper level heights rise and 850-hPa temperatures climb back closer to +5C. Ensemble guidance shows a midlevel shortwave trough moving across the Upper Midwest Monday night into Tuesday, with a cold front draped to its southwest. This front is likely to move through the area late Tuesday/Tuesday evening, bringing a chance of showers and perhaps a few thunderstorms. Behind the front, slightly cooler and drier weather is favored for midweek next week. Gosselin && .AVIATION... (For the 18z TAFs through 18z Friday Afternoon) Issued at 1206 PM CDT Thu Apr 18 2024 Chances of showers and thunderstorms will gradually increase over the next several hours along/ahead of a cold front. The best chance for storms at KUIN/KCOU/KJEF is mid-late afternoon, and closer to 0000 UTC in/around metro St. Louis. Hail, strong winds, and very low visibilities are all possible in thunderstorms. Some trailing shower activity may linger for a few hours behind the cold front, with ceilings lowering to low MVFR along with a wind shift to the northwest. A brief period of IFR ceilings is possible this evening/early overnight, but was not confident enough to add in at this time. Gosselin && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Apr 18, 2:39 PM CDT, 2 hours 22 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 239 PM CDT Thu Apr 18 2024 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-191945- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 239 PM CDT Thu Apr 18 2024 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Thunderstorms are likely today across most of the area through this evening. Some of the thunderstorms through early evening may be severe, capable of producing damaging winds, large hail, and a tornado or two. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a chance of thunderstorms over parts of the area on Monday night through Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any form of severe weather to the National Weather Service in St. Louis. Gosselin
In the hours before
Local storm report, Apr 18, 4:16 PM CDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
416 PM CDT Thu Apr 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM Hail 5 W Silex 39.13N 91.14W
04/18/2024 M1.00 Inch Lincoln MO Public
&&
BRCLocal storm report, Apr 18, 4:22 PM CDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
422 PM CDT Thu Apr 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM Hail 4 SE New Hartford 39.15N 91.23W
04/18/2024 E1.00 Inch Pike MO Public
&&
BRCLocal storm report, Apr 18, 4:32 PM CDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
432 PM CDT Thu Apr 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM Hail 3 E Silex 39.13N 91.00W
04/18/2024 E1.00 inch Lincoln MO Emergency Mngr
time estimate from radar.
&&
MMGLocal storm report, Apr 18, 4:40 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
440 PM CDT Thu Apr 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM Hail Roodhouse 39.48N 90.37W
04/18/2024 M1.00 Inch Greene IL Trained Spotter
&&Local storm report, Apr 18, 4:44 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
444 PM CDT Thu Apr 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM Hail 1 NNE White Hall 39.45N 90.40W
04/18/2024 E1.00 Inch Greene IL Trained Spotter
&&
BRCLocal storm report, Apr 18, 5:01 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
501 PM CDT Thu Apr 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM Hail 3 ENE Roodhouse 39.51N 90.33W
04/18/2024 E1.75 Inch Greene IL Public
Observer also reported a horizontal roll
cloud.
&&
MFThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 3:23 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Pike | 52 min |
| Apr 18, 3:49 PM CDT | Tornado Warning | LSX | Pike | 26 min |
| Apr 18, 4:03 PM CDT | Severe Thunderstorm Warning | LSX | Greene | 57 min |
| Apr 18, 4:16 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun | 44 min |
| Apr 18, 4:25 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Greene | 50 min |
| Apr 18, 4:40 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun | 50 min |
| Apr 18, 4:47 PM CDT | Severe Thunderstorm Warning | LSX | Macoupin | 58 min |
| Apr 18, 4:48 PM CDT | Tornado Warning | LSX | Calhoun | 42 min |
| Apr 18, 4:52 PM CDT | Severe Thunderstorm Warning | LSX | Greene, Jersey | 38 min |
| Apr 18, 5:07 PM CDT | Tornado Warning | LSX | Greene, Jersey | 23 min |
| Apr 18, 5:18 PM CDT | Severe Thunderstorm Warning | LSX | Jersey, Madison | 27 min |
| Apr 18, 5:25 PM CDT | Severe Thunderstorm Warning | LSX | Madison, Saint Clair | 65 min |
| Apr 18, 5:26 PM CDT | Tornado Warning | LSX | Macoupin | 34 min |
| Apr 18, 5:30 PM CDT | Severe Thunderstorm Warning | LSX | Greene, Jersey, Macoupin | 60 min |
| Apr 18, 5:34 PM CDT | Tornado Warning | LSX | Greene, Jersey, Macoupin | 26 min |
| Apr 18, 5:37 PM CDT | Severe Thunderstorm Warning | LSX | Monroe | 53 min |
| Apr 18, 5:39 PM CDT | Severe Thunderstorm Warning | LSX | Madison, Monroe, Saint Clair | 66 min |
| Apr 18, 5:45 PM CDT | Tornado Warning | LSX | Macoupin, Montgomery | 45 min |
| Apr 18, 5:45 PM CDT | Tornado Warning | LSX | Madison | 45 min |
| Apr 18, 5:49 PM CDT | Tornado Warning | LSX | Monroe, Saint Clair | 41 min |
| Apr 18, 5:53 PM CDT | Areal Flood Advisory | LSX | Greene, Macoupin | 2 hr |
| Apr 18, 5:56 PM CDT | Tornado Warning | LSX | Macoupin, Madison | 49 min |
| Apr 18, 5:59 PM CDT | Tornado Warning | LSX | Macoupin | 31 min |
| Apr 18, 6:10 PM CDT | Tornado Warning | LSX | Bond, Clinton, Madison, Saint Clair, Washington | 65 min |
| Apr 18, 6:13 PM CDT | Severe Thunderstorm Warning | LSX | Monroe, Randolph, Saint Clair, Washington | 77 min |
| Apr 18, 6:14 PM CDT | Tornado Warning | LSX | Montgomery | 46 min |
| Apr 18, 6:34 PM CDT | Tornado Warning | LSX | Monroe, Randolph | 41 min |
| Apr 18, 6:41 PM CDT | Tornado Warning | LSX | Fayette | 49 min |
Nearby
Tornado Warnings in Illinois, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.